Ecstasy and sexual side effects
I used to be a heavy ecstasy user and now am clean from ecstasy. I find I can't ejaculate. Alice, I guess my question is would the ecstasy have affected me sexually, so that I can't ejaculate when I'm having sex?
First of all, congratulations! Lifestyle changes can be difficult to make, so it's great that you were able to make one. Even though you've quit, it's possible that ecstasy's lingering side effects are still affecting you in the bedroom. Unfortunately, little research has been done on the effects of long-term ecstasy use on a person's sexual desire and performance, which makes it difficult to say just how long you can expect to experience trouble with ejaculating. However, as concerning as not ejaculating might be, if it's in fact due to your past ecstasy use, the effect will likely wear off eventually.
Ecstasy (also known as MDMA) is a powerful drug that acts as a stimulant and hallucinogen. Its chemical mechanism works on serotonin levels in the brain, increasing pleasure and improving mood, thus affecting heart rate and sleep. When a person takes ecstasy, the brain becomes flooded with serotonin, which can increase physical sensitivity, empathy, and feelings of intimacy, thus increasing a person's sex drive. However, there's a catch — though your sex drive may be increased while high on the drug, ecstasy can also decrease sexual performance, making it difficult to get an erection, reach orgasm, or ejaculate. This is because, when a person “comes down” off the drug, serotonin levels in the brain are depleted, causing a number of side effects including depression, exhaustion, confusion, sleep problems, and anxiety.
For one-time or infrequent ecstasy users, sexual desire, as well as the ability to derive pleasure from sex (i.e., ejaculate), may be decreased for up to one week after use. However, for regular or long-term users, these effects can continue even after the person stops using altogether, but again, the effect is usually not permanent.
Difficulty ejaculating is a symptom of erectile dysfunction (ED), which can occur for a number of reasons in folks of any age. While certain medications and drugs such as ecstasy can have an effect on the penis, making it difficult to become aroused, maintain an erection, or ejaculate, difficulty performing can also be caused by psychological concerns such as stress, nerves, or anxiety (commonly referred to as "stage fright").
There are a number of treatment options for erectile dysfunction, including medications such as sildenafil, penis pumps, injections, and counseling or lifestyle changes. Oral medications that are used to treat ED work by increasing blood flow to the genitals, allowing an erection to occur. But before you choose to take a pill, know that not everyone will benefit from these medications and there are some side effects to be aware of. You may consider talking with a health care provider who can help you decide on the best treatment option.
Although talking about bedroom performance is difficult, you aren't alone. Many ecstasy users report negative sexual side effects for some time, even after quitting for good. Remember that there's hope for long-term recovery. Congratulations again on making this change!
Originally published Oct 02, 2008
Can’t find information on the site about your health concern or issue?
Submit a new comment